Hypotensive transfusion reactions (HyTRs) may be underreported and have been associated with patients taking angiotensin-converting enzyme inhibitors (ACEIs) receiving poststorage leukoreduced blood products through negatively charged filters. Although bedside leukoreduction is no longer commonplace, HyTRs still occur and are insufficiently characterized in the prestorage leukoreduction era. We describe recently reported cases at our institution.We reviewed transfusion reaction records at Stanford Healthcare from January 2014 to April 2015. HyTRs were defined by National Health Safety Network Hemovigilance Module classification.Eleven HyTRs occurred in 10 patients. All were adults (mean age 71.7 years; range 45-92 years), 7 were male, and all underwent major surgery 0 to 2 days before the reaction. Nine patients underwent cardiac or vascular surgery, and all 10 were taking ACEIs with the last dose taken within 48 hours of the transfusion reaction in 9 patients. Nine patients were on extracorporeal circuits within 24 hours before the reaction (median duration 180 minutes; range 87-474 minutes). In 5 reactions, the implicated unit was restarted with resultant recurrent hypotension. Implicated units included 9 packed red blood cells, 1 apheresis platelet, and 1 plasma frozen within 24 hours.Contrary to what has been previously reported in the era of prestorage leukoreduction, HyTRs at our institution showed consistent patterns in patients at risk. Patients scheduled to undergo major surgery with cardiopulmonary bypass may benefit from earlier preoperative cessation of ACEIs or temporarily switching to an alternative drug class.
View details for DOI 10.1213/ANE.0000000000001387
View details for PubMedID 27284999